[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.225.194.144. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
October 1935

USE OF TYPHOID VACCINE IN TREATMENT OF CHOREA: ITS POSSIBLE DANGERS

Author Affiliations

PHILADEPHIA
From the Department of Pediatrics of the School of Medicine, University of Pennsylvania, and the Children's Hospital of Philadelphia.

Am J Dis Child. 1935;50(4):879-887. doi:10.1001/archpedi.1935.01970100057005
Abstract

The use of intravenous injections of typhoid vaccine in the treatment of chorea is increasing. Our experience suggests that such shock from foreign protein may do harm in the presence of rheumatic carditis. Injections repeated at short intervals may also do harm by causing a continued lowering of the number of circulating leukocytes.

These observations were made in the course of a follow-up study of patients with rheumatic fever and chorea, the results of which will form the basis for a subsequent report.

DIAGNOSIS OF CHOREA  Chorea in childhood is almost universally assumed to be a manifestation of rheumatic infection. It is, however, often difficult not to confuse various unrelated nervous disturbances of children with true rheumatic chorea. Brief mention that twenty cases in our series were discarded as instances of nonchoreic conditions may be of interest as illustrative of the diseases to be considered in differential diagnosis. These include

×